Overview of the Most Common Drug Allergies

Reactions to medication are extremely common, with 15% of hospitalized patients experiencing an unintended reaction as a result of medication, and 25% of patients evaluated in outpatient clinics reporting an adverse reaction to at least one medication. However, true allergic reactions to medications only account for about 5 to 10% of all adverse drug reactions.

People can experience allergic reactions to just about any medication. Most adverse drug reactions are common and predictable, while others may be erratic or may only affect those who have a predisposition to them.

doctor and patient discussing medication in office
Hero Images / Getty Images

Allergic Reactions to Medications

True allergic reactions to medications typically have certain features:

  • The first time you took the medication, you didn't have a reaction.
  • The medication reaction is different from expected side effects.
  • The reaction is suggestive of allergy or anaphylaxis.
  • The symptoms of the reaction disappear at least within a few days after you stop taking the medication, and often within 24 hours after you stop taking it.

Symptoms of Allergic and Immunologic Reactions

Skin rashes are the most common symptoms of adverse drug reactions. Urticaria and angioedema (hives and swelling) suggest an allergic cause, while blistering, peeling, and sunburn-like reactions suggest non-allergic immunologic causes.

Other non-allergic immunologic symptoms can include:

  • Fever
  • Kidney failure
  • Hepatitis
  • Blood problems (such as anemia)

Drug Allergy to Penicillin

About 1 in every ten people report a history of an allergic reaction to penicillin, but less than 1 % of the population is actually allergic to this drug. A true allergy to penicillin could cause life-threatening anaphylaxis as a result.

Drug Allergy to Cephalosporins

Severe reactions to cephalosporins, a class of antibiotics, are much less common than reactions due to penicillins. However, if you have a true penicillin allergy, there is a small chance that you could also react to cephalosporins.

Drug Allergy to NSAIDs

Non-steroidal anti-inflammatory drugs (NSAIDs) include pain relievers such as aspirin, ibuprofen, and naproxen. Allergies to these medications can cause allergic and non-allergic bouts of hives and swelling, worsen asthma, and cause anaphylaxis. 

A Reaction to IV Contrast Dye

The reaction to IV contrast dye is non-allergic but can result in anaphylaxis since the dye can cause mast cells to release their contents, mimicking an allergic reaction.

In some cases when there has been a reaction to contrast, a physician may prescribe medication(s) to take prior to the use of contrast. If you have had a severe reaction to contrast, evaluation by an allergist can help you decide what to do if you ever need to use contrast again. 

Drug Allergy to Local Anesthetics

True allergic reactions to local anesthetics (novocaine, lidocaine) are extremely rare and are usually due to other ingredients in the medication, such as preservatives or epinephrine.

If you think you have had a reaction to local anesthetics, evaluation by an allergist can help you determine whether you need to avoid these anesthetics in the future.

Non-Allergic Reactions to Antiseizure Medications

Many antiseizure medications used for epilepsy treatment cause non-allergic reactions as a result of certain enzyme deficiencies. Symptoms can include:

  • Rash
  • Fever
  • Body aches
  • Hepatitis

Managing an Allergic Reaction

If you have difficulty breathing or develop any other symptoms that could be life-threatening, seek medical help immediately.

If you are having a medication reaction that's affecting only your skin and/or does not seem life-threatening, stop taking the medication and promptly call your doctor or their on-call hotline to see how you should proceed.

For allergic reactions that involve a rash or hives, your doctor may prescribe antihistamines and/or topical corticosteroids. Some of these are available over-the-counter, and others may be given by prescription only.

Reactions can get worse with continued use of a medication, so ask your doctor if you should keep taking the medication. 

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Khan DA, Solensky R. Drug allergy. J Allergy Clin Immunol. 2010;125(2 Suppl 2):S126-37. doi:10.1016/j.jaci.2009.10.028

  2. Medications And Drug Allergic Reactions. American Academy of Allergy Asthma & Immunology.

  3. Frew A. General principles of investigating and managing drug allergy. Br J Clin Pharmacol. 2011;71(5):642-6.  doi:10.1111/j.1365-2125.2011.03933.x

  4. Is It Really A Penicillin Allergy?. Centers for Disease Control and Prevention.

  5. Is It Possible To Be Allergic To Aspirin?. American Academy of Allergy Asthma & Immunology.

  6. CT and X-ray Contrast Guidelines: Allergies and Premedication. University of California San Francisco Department of Radiology and Biomedical Imaging.

  7. Lee J, Lee JY, Kim HJ, Seo KS. Dental anesthesia for patients with allergic reactions to lidocaine: two case reports. J Dent Anesth Pain Med. 2016;16(3):209-212.  doi:10.17245/jdapm.2016.16.3.209

  8. Drug-induced liver injury. US National Library of Medicine. October 2018.

Additional Reading
  • Macy E. Drug Allergies: What to expect, what to do. J Respir Dis. 2006;27:463-471.
  • Mellon MH, Schatz M, Patterson R. Drug Allergy. In: Lawlor GJ, Fischer TJ, Adelman DC, eds. Manual of Allergy and Immunology. 3rd ed. Boston: Little, Brown and Co:262-289.